Over-the-counter (OTC) analgesics (pain relievers) such as ibuprofen, acetaminophen and aspirin can be purchased without a prescription and are the most commonly used medications in the US. Although these analgesics are safe and effective when taken as directed and for short-term use, they may cause serious problems for people who take too much, use them frequently, take other medications, or have certain medical conditions.
What are OTC analgesics?
The two main types of OTC analgesics are NSAIDs (nonsteroidal anti-inflammatory drugs), such as ibuprofen or aspirin, and acetaminophen. These medications are commonly used to treat mild to moderate pain associated with headaches, muscle aches, toothaches, colds, flu, and menstrual cramps or to reduce fever. NSAIDs can also reduce inflammation, but acetaminophen does not. Many products, such as cold and sinus medications, contain these analgesics in combination with other ingredients.
Potential for Serious Adverse Effects
Because OTC analgesics are widely available without a prescription and perceived to be safe, frequent use of these medications has become very common. However, most people are not aware of the potential harm that these medications may cause and the possibility of adverse interactions with other medications, particularly when used frequently. In addition, many people are unaware that a number of cold and sinus medications also contain these analgesics, thus it is possible to take higher than the recommended dose unintentionally.
Many of the harmful effects of NSAIDs are related to their primary mechanism of action, through the inhibition of prostaglandins. They can cause gastrointestinal problems such as dyspepsia, ulcers and bleeding, be toxic to the kidneys, increase the risk of bleeding, have adverse nervous system and cardiovascular effects, and interfere with the cardioprotective benefits of aspirin. Too much acetaminophen can cause serious liver damage and can be particularly harmful in combination with alcohol. NSAIDs and acetaminophen can increase the risk of high blood pressure and interact adversely with other medications.
What is the relation between these analgesics and hearing loss?
For a long time, it has been known that very high doses of aspirin can lead to temporary hearing loss and tinnitus (ringing in the ears). Usually, these symptoms are reversible and improve when aspirin use is discontinued. However, little was known about the relation between moderate doses of aspirin, NSAIDs or acetaminophen and the risk of hearing loss, particularly when taken frequently.
Analgesics have been associated with harm to the kidneys, and many medications that are toxic to the kidneys (nephrotoxic) are also toxic to the ears (ototoxic). We previously found that men who regularly used NSAIDs, acetaminophen or aspirin had an increased risk of developing hearing loss. Women use these analgesics even more frequently than men, therefore, we performed a study that specifically examined this relation in women.